naloxone information training

Naloxone Is A Life Saver

naloxone information training

Naloxone is the opiate overdose reversal drug that is saving more lives every day

Naloxone is an opiate overdose reversal drug that is unfortunately a daily tool used by people and EMS all across the country. With the opiate epidemic crippling our country, Naloxone is a vital tool to help combat the tragic effects that many face while dealing with addiction. This tool is a necessary aid for anyone who works in the treatment industry or knows someone who is in active addiction. Far too many have been lost to the disease of addiction where Naloxone could of helped combat an opiate overdose.

Naloxone is an opioid antagonist. Naloxone hydrochloride prevents or reverses the effects of opioids including respiratory depression, sedation, and hypotension. Also, it can reverse the psychotomimetic and dysphoric effects of agonist-antagonist such as pentazocine. Naloxone, itself, is not known to produce a tolerance or cause psychological or physical dependence. In the presence of an individual having a physical opioid dependence, it will produce withdrawal symptoms within minutes of administration and subside in roughly 2 hours.  The degree of withdrawal symptoms will vary depending upon the amount of Naloxone administered and the level of opioid dependence.

It is imperative that anyone who interacts with people who use opiates be trained on Naloxone and how to administer it. The time difference between having Naloxone on hand to administer or waiting on medical personnel to arrive can be life saving. It is to be noted, even when Naloxone is administered by non emergency personnel, 911 should be contacted immediately. The individual will still need extensive medical assistance that should be provided by those trained to provide that.

Some key symptoms to recognizing an opioid overdose are no response to stimuli such as shaking or a sternal rub, infrequent or no breathing, deep snoring or gurgling (also known as the death rattle), pale and clammy skin, blue lips and/or fingertips, small pupils and/or a slow pulse. Ultimately, opioids kill by suppressing the bodies push to breathe.  Naloxone combats this by blocking the opioid receptors, restores breathing and increases oxygen to the brain.General steps when administering Naloxone include determining the person is not responding to stimulus and overdose is possible. Immediately contacting 911 or emergency services, providing rescue breathing as long as you are comfortable or to the ability you are trained, and administration of Naloxone to try and restore breathing. There are several options available for the actual administration of Naloxone and taking Naloxone training can help you learn more about these.

It is important to remember that Naloxone wears off in 20-90 minutes depending upon several factors. Some opioids can last for 24-36 hours so its imperative to to get the person emergency services. If the person can not be connected with emergency services in dosage time frame, it may become necessary to administer an additional dose.

In summary, it’s necessary to have knowledge of Naloxone but also to be properly trained on it and how to administer it. There are many avenues to get properly trained on Naloxone. A few local resources include Overdose-Lifeline and the Indiana State Department of Health. Remember it is far better to be trained, and carrying, over wishing you had been properly prepared when a situation arises that calls for Naloxone.

%d bloggers like this: